Vandetanib is a once-daily oral multikinase inhibitor that targets the rearranged during transfection (RET) tyrosine kinase, vascular endothelial growth factor receptor, and epidermal growth factor receptor. It has shown efficacy at doses of 300 mg daily in the treatment of progressive medullary thyroid cancer and has shown promise in non–small cell lung cancer and breast cancer. Vandetanib’s toxicity profile includes QT prolongation, diarrhea, and rash.1-3 Cutaneous involvement has been described in the literature as a photodistributed drug reaction with both erythema multiforme (EM) and Stevens-Johnson syndrome (SJS)–like eruptions, phototoxicity, and photoallergy (Table).4-12 Photoinduction is the common thread, but various mechanisms have been proposed, including drug deposition within the dermis and direct toxicity to keratinocytes; however, an understanding of the varied presentation is lacking.
We present 3 cases of vandetanib photoinduced cutaneous toxicities and review the literature on this novel kinase inhibitor. This discussion highlights the spectrum of photosensitivity reactions to vandetanib among patients with varying histologic and clinical presentations.
74-year-old woman with a history of recurrent metastatic squamous cell carcinoma of the cervix and Fitzpatrick skin type III presented with erythematous, well-demarcated, photodistributed, eczematous papules that were coalescing into plaques on the scalp, hands, and face. The rash appeared sharply demarcated at the wrists bilaterally and principally involved the dorsal sun-exposed areas of her hands (Figure 1). The rash also involved the face and the V of the neck with sharp demarcation. Two weeks prior to onset, she initiated a phase 1 trial of oral vandetanib 100 mg twice daily and oral everolimus 5 mg daily. She did not recall practicing sun protection or experiencing increased sun exposure after starting that trial. The patient demonstrated symptom improvement with desonide cream, hydrocortisone cream 2.5%, and over-the-counter analgesic cream while continuing with the study drugs. However, she developed new, warm, painful papules on the hands and face. Phototesting and biopsy were not performed, and the etiology of the photosensitivity was unknown.
The patient was counseled about regular sun protection and was prescribed triamcinolone cream 0.1% for the arms and hydrocortisone cream 2.5% for the affected facial areas. Therapy with vandetanib and everolimus was continued without dose reduction or further cutaneous eruptions.
A 54-year-old man with a history of progressive medullary thyroid carcinoma and Fitzpatrick skin type II presented with erythematous, well-demarcated, photodistributed, edematous plaques and bullae of the head and neck, bilateral dorsal hands, and bilateral palms of 2 weeks’ duration. The rash spared the upper back and chest with a well-demarcated border (Figure 2A). There were ulcerations and erosions at the base of the neck and the dorsal hands (Figure 2B). He also had conjunctivitis but uninvolved oral and genital mucosae.
Two weeks before the rash appeared, oral vandetanib 300 mg daily was initiated. The patient initially noted some dry skin, which progressed to an eruption involving the face and neck and later the hands with palmar blistering and desquamation. Medication cessation for 1 month led to moderate improvement of the rash on the face and neck. He had not been practicing sun protection but did wear a baseball cap when outside. The patient did not recall an incidence of increased sun exposure. He underwent a skin biopsy of the right dorsal hand, which revealed interface dermatitis with dyskeratosis and subepidermal and intraepidermal bullae (Figure 3). The biopsy findings were most consistent with a phototoxic eruption. Phototesting was not performed.
The patient then initiated sun-protective measures, a prednisone taper, and high-potency steroid ointments. As he tapered his prednisone, he noted continued improvement in the rash. His disease progressed, however, and he did not restart vandetanib.
A 73-year-old man with a history of metastatic lung carcinoma and Fitzpatrick skin type II presented with a rash on the scalp, face, and arms of 2.5 weeks’ duration. There was sharp demarcation at the edges of sun-exposed skin, and no bullae were noted (Figure 4). Prior to presentation, the patient started a 4-week phase 1 trial with vandetanib 300 mg daily and everolimus 10 mg daily. He did not recall any episodes of increased sun exposure. A punch biopsy of the arm showed an interface dermatitis suggestive of a phototoxic reaction. Phototesting was not performed to further clarify if there was a diminished minimal erythema dose with UVA or UVB radiation. Both drugs were discontinued, strict photoprotection was practiced, and triamcinolone cream 0.1% was initiated with resolution of rash. Vandetanib and everolimus were resumed at initial doses with strict photoprotection, and the rash has not recurred.